Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

I knew something was wrong when…

Posted Jul 10 2010 12:00am

4 days after I cogently played baseball in the backyard with the kids I couldn’t find words. I had sentences clear in my head, but they came out in reverse when I spoke: “Tony Soprano” went something like this “Ynot OnarpoS”. The funny thing is that the letters, as I visualized them, appeared in reverse as well. But yes, a few days earlier, after playing ball and being able to pitch and catch with no issues (remember, I was tapering the Decadron and was a mess just before that) and even remarked at how well I had been doing. Then it happened.

Four days before the minor seizure

I started speaking in tongues after the taper went from 2mg to 1mg. It was total backwards gibberish that made sense in my head but could be entertaining as well: “I went to the market” came out as “tekram eht ot tnew I” but it seemed perfectly fine to me. Melissa asked me some basic questions like “who is president?” and “where do we live?” and I had the answers but could not verbalize them at all, so I sat there quietly, annoyed.

She called Dr. Wong, my neuro-oncologist and he attributed it to the taper withdrawal and my brain swelling once again. Maybe we had tapered too quickly. So he had me take 4mg again and call him in the AM with any symptoms. I was still out of it in the morning and kept seeing visuals of animals in the room ( palinopsia ) wolves and cats in particular. I was still speaking in backwards tongue so Melissa called and he had us come down to Boston for examination.

I don’t remember much from the holiday weekend, but thankfully my sisters had come up for the weekend and we were able to leave and come down to the city for examination and would be able to join them by the afternoon for the family barbecue. We got to the ER and they wheeled me in and did a CT scan, which is not the best but the quickest way to have a look and see how much swelling there actually was.

There indeed was swelling from one of the treated mets. I was informed that swelling could persist from dead mets for up to a year, so theoretically I could be on Decadron on a low dosage for another year! No. No way. Dealing with the cancer without this steroid is what we all want. The steroid is holding my immune system hostage and it’s taken a on my toll body, my psyche, and is allowing the cancer to keep moving.

July 2nd scan

And I know this because we also found out that a) there was indeed a new, asymptomatic met in my brain (4mm – see the difference between July and May – two have been killed off, one new one has appeared) and sadly, a new met in each lung (also under 4mm) since the last scans. But the others that were there seem to have been killed off and have disappeared. I know, I know, these are small but MDX is taking me off the trial for now and we are looking at other treatments. Avastin is the lead right now since it crosses the blood barrier, works effectively on lung mets, and also since MY TONGUE MET HAS BEEN KILLED.

I know that the tongue met was kinda funny, but its death shows that MDX worked and that my immune system recognized cancer cells and killed them. So what we are hoping for is that I do the Avastin treatment, all my mets respond, and that MDX is flexible enough to allow me back on the trial since I had such a dramatic response.

I’ll know more next week after my appointments.

The docs are all frustrated with my immune system being so weakened by Decadron since I was on the road to NED. So they will be aggressive with the treatments and try to get me back on MDX-1106 once again.

Next steps: a) Cyberknife the new brain met b) Get the Avastin for brain swelling, any hidden brain mets c) Hope the Avastin kills the two lung mets d) get back on the MDX-1106 trial and finally get off the Decadron once and for all.

I don’t hate my cancer but I am ready to kill off this damned steroid.

Thank you for all the kind words and support. They mean much to me.

PS – Apologies if this post is flaky in spots– I just started typing and writing a couple of days ago. This swelling has pushed on a place where interpretation of language is affected. Also, the palinopsia… but on the bright side it only took me two hours to make this entry ;-) Oh, and I can’t see fully yet out of my right eye. I see two thirds of this sentence, for example.

Post a comment
Write a comment:

Related Searches